Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On characterizations of inner product spaces


Author: Detlef Laugwitz
Journal: Proc. Amer. Math. Soc. 50 (1975), 184-188
MSC: Primary 46B05
DOI: https://doi.org/10.1090/S0002-9939-1975-0374873-0
MathSciNet review: 0374873
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The characterizations of inner product norms given by Tapia [10] make use of a generalized inner product in normed spaces. I shall give simpler proofs and a sharper result using a more geometrical approach.


References [Enhancements On Off] (What's this?)

  • [1] W. Blaschke, Kreis und Kugel, 2te Aufl., de Gruyter, Berlin, 1956, MR 17, 1123. MR 0077958 (17:1123d)
  • [2] T. Bonnesen and W. Fenchel, Theorie der konvexen Körper, Springer, Berlin, 1934. MR 0344997 (49:9736)
  • [3] L. Danzer, D. Laugwitz und H. Lenz, Über das Löwnersche Ellipsoid und sein Analogen unter den einem Eikörper einbeschiebenen Ellipsoiden, Arch. Math. 8 (1957), 214-219. MR 20 #1283. MR 0094771 (20:1283)
  • [4] D. Laugwitz, Differentialgeometrie in Vektorräumen, unter besonderer Berücksichtigung der unendlichdimensionalen Räume, Vieweg, Braunschweig, 1965. MR 32 #406. MR 0182924 (32:406)
  • [5] -, Konvexe Mittelpunktsbereiche und normierte Räume, Math. Z. 61 (1954), 235-244. MR 16, 613. MR 0066667 (16:613d)
  • [6] D. Laugwitz and E. R. Lorch, Riemann metrics associated with convex bodies and normed spaces, Amer. J. Math. 78 (1956), 889-894. MR 18, 495. MR 0082081 (18:495c)
  • [7] E. R. Lorch, A curvature study of convex bodies in Banach spaces, Ann. Mat. Pura Appl. (4) 34 (1953), 105-112. MR 14, 657. MR 0052679 (14:657b)
  • [8] J. Radon, Über eine besondere Art ebener konvexer Kurven, Leipziger Ber. Math.-Phys. Kl. 68 (1916), 123-128.
  • [9] H. Rund, The differential geometry of Finsler spaces, Die Grundlehren der math. Wissenschaften, Band 101, Springer-Verlag, Berlin, 1959. MR 21 #4462. MR 0105726 (21:4462)
  • [10] R. A. Tapia, A characterization of inner product spaces, Bull. Amer. Math. Soc. 79 (1973), 530-531; MR 47 #3964. Extended version, Proc. Amer. Math. Soc. 41 (1973), 569-574.
  • [11] F. A. Valentine, Konvexe Mengen, Hochschultaschenbücher, Band 402/402a, Bibliographisches Institut, Mannheim, 1968. MR 37 #2084. MR 0226495 (37:2084)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B05

Retrieve articles in all journals with MSC: 46B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0374873-0
Keywords: Inner product, differentiability of the norm, convex bodies
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society